[Skip to Content]
[Skip to Content Landing]
Article
August 13, 1932

CONTACT DERMATITIS IN AN ANESTHETIST, DUE TO "AVERTIN" (TRIBROM-ETHANOL)

Author Affiliations

Philadelphia

From the Department of Dermatology and Syphilology, University of Pennsylvania School of Medicine, John H. Stokes, M.D., director.

JAMA. 1932;99(7):560-561. doi:10.1001/jama.1932.27410590002011a
Abstract

Since the introduction of "Avertin" in 1925 it has been used extensively as a general anesthetic. Numerous reports have appeared describing renal and hepatic damage following its use. Further studies have shown, however, that the impairment of renal and hepatic function is for the most part slight and transient. This has been substantiated by the recent work of Bruger, Bourne and Dreyer.1 There have been, however, no reports of toxic eruptions directly attributable to "Avertin," and the case reported here of cutaneous sensitization following repeated prolonged exposure in the handling of the drug by an anesthetist is the first to come to my attention. Survey of the literature seems to indicate that "Avertin" as an anesthetic will probably come into even more extensive use in the future, owing to its relative safety and ease of administration.

In this country "Avertin" is dispensed in the form of "Avertin Fluid." This

×